Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 83, NWS Goodland, KS

June 19, 2000Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 19, 2000, 9:55 PM CDT for Norton County, Kansas. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 19, 2000, 9:55 PM CDT (02:55 UTC)
Expired
Jun 19, 2000, 11:00 PM CDT
In force
65 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Norton County, KS

What was reported inside it

TimeReportWhereRemark
Jun 19, 10:38 PM CDTThunderstorm Wind 52 EAlmena, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 7:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2000-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1130 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2000-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1130 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2245 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

166 
WUUS53 KGLD 200255
SVRGLD
KSC137-200400-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
955 PM CDT MON JUN 19 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NORTON COUNTY IN NORTHWEST KANSAS

* UNTIL 1100 PM CDT

* AT 953 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF REAGER...OR ABOUT 16 MILES
  WEST OF NORTON...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTON AT 1015 PM CDT
  ALMENA AT 1035 PM CDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM CDT FOR 
NORTHWEST KANSAS AND SOUTHWEST NEBRASKA.

$$

ENTWISTLE

LAT...LON 4001 10020 3957 10019 3979 9991 3990 9963
          4001 9963

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:16 PM CDT, 6 hours 39 minutes earlier.

Area forecast discussion, Jun 19, 3:16 PM CDT, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
216 PM MDT MON JUN 19 2000

...FORECAST CONCERN IS LOCATION AND STRENGTH OF TSRA THIS EVE...

WATER VAPOR IMAGERY INDICATING A SHORT WAVE APPROACHING FROM W THIS
AFTN. SOMEWHAT IMPRESSIVE CAPES AND LIS ACTUALLY SHOWING UP W OF GLD
CWA ALONG WITH DEVELOPING CONVECTION WHICH GOES AGAINST MODEL FCST
FOR LATER THIS AFTN/EVE. ETA ESPECIALLY KEEPS BEST CHCS OF TSTMS E-NE
OF FA WHERE BEST INSTABILITY AND MSTR EXISTS. JUST DISCUSSED ISSUANCE
OF SVR TSTM WATCH FOR NE PARTS OF CWA TIL 02Z. HAVE NO REASON TO
DISAGREE WITH THAT SCENARIO.

PROBLEM IS DRYLINE PUSHED E OF GLD WITH LOW SFC DEWPOINTS OVER W
PARTS OF CWA. WITH CONVECTION ALREADY INITIATING ALONG DRYLINE
WL GO WITH SCT STRONG TSTMS ACROSS E HALF OF CWA THIS EVE. WL LIKELY
GO WITH ISOLD TSTMS AS FLOW ALOFT SUPPORTS A FEW HI BASED STORMS
REACHING THE HIGH PLAINS BY EVE IN VCNTY OF BOUNDARY.

UPPER LVL TROUGH REMAINS OVER THE PLAINS NEXT FEW DAYS WITH NWLY
FLOW ALOFT. DYNAMICS AND MSTR WL BE S AND E OF CWA. BY TUESDAY
MORNING...COLD FRONT WL HAVE MOVED THRU CWA WITH DRIER AIR AT SFC
AND ALOFT. RH PROGS POINT TO MOSUNNY/PTCLDY SKIES FOR PERIODS 2 AND
3. COOLER SFC TEMPS SHOULD CONTINUE INTO WEDNESDAY WITH NIL POPS.
MOS TEMPS LOOK A LITTLE TOO WARM IN LATER PERIODS SO HAVE TRIMMED
TEMPS A LITTLE.

.GLD...NONE.

KPL

In the hours before

Local storm report, Jun 19, 8:44 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
744 PM MDT MON JUN 19 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0712 PM    2 NE RULETON              KS   75 MPH TSTM GUST
06/19/00   SHERMAN

0715 PM    GOODLAND                  KS   WIND DAMAGE
06/19/00   SHERMAN                        UP TO 3 INCH TREE LIMBS
                                          DOWN IN GOODLAND.
                                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0724 PM    GOODLAND ARPT             KS   66 MPH TSTM GUST
06/19/00   SHERMAN

AWJ

N
Local storm report, Jun 19, 8:48 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
748 PM MDT MON JUN 19 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0742 PM    1 S BREWSTER              KS   75 MPH TSTM GUST
06/19/00   THOMAS                         REPORTED BY PUBLIC.

AWJ

N
Local storm report, Jun 19, 8:56 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
756 PM MDT MON JUN 19 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0754 PM    7 E EDSON                 KS   60 MPH TSTM GUST
06/19/00   SHERMAN                        REPORTED BY PUBLIC.

AWJ

N
Local storm report, Jun 19, 9:13 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
813 PM MDT MON JUN 19 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0752 PM    10 W COLBY                KS   65 MPH TSTM GUST
06/19/00   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.

0804 PM    1 E COLBY                 KS   60 MPH TSTM GUST
06/19/00   THOMAS                         REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0805 PM    KANONA                    KS   .75 INCH HAIL
06/19/00   DECATUR                        REPORTED BY PUBLIC.

AWJ

N
Local storm report, Jun 19, 9:27 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
827 PM MDT MON JUN 19 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0822 PM    6 E OBERLIN               KS   1 INCH HAIL
06/19/00   DECATUR                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0823 PM    15 N CLAYTON              KS   1 INCH HAIL
06/19/00   NORTON                         REPORTED BY PUBLIC.

AWJ

N
Local storm report, Jun 19, 9:41 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
841 PM MDT MON JUN 19 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0749 PM    COLBY MUNI ARPT           KS   71 MPH TSTM GUST
06/19/00   THOMAS                         REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0823 PM    5 NE HALFORD              KS   60 MPH TSTM GUST
06/19/00   THOMAS                         REPORTED BY STORM
                                          SPOTTER.

0830 PM    ANGELUS                   KS   70 MPH TSTM GUST
06/19/00   SHERIDAN                       REPORTED BY STORM
                                          SPOTTER.

0835 PM    SEGUIN                    KS   65 MPH TSTM GUST
06/19/00   SHERIDAN                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0836 PM    7 E OBERLIN               KS   .75 INCH HAIL
06/19/00   DECATUR                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0836 PM    KANONA                    KS   .75 INCH HAIL
06/19/00   DECATUR                        REPORTED BY PUBLIC.

AWJ

N

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:43 PM CDTSevere Thunderstorm WarningGLDSherman62 min
Jun 19, 8:27 PM CDTSevere Thunderstorm WarningGLDThomas63 min
Jun 19, 8:43 PM CDTSevere Thunderstorm WarningGLDSherman32 min
Jun 19, 8:48 PM CDTSevere Thunderstorm WarningGLDDecatur42 min
Jun 19, 9:03 PM CDTSevere Thunderstorm WarningGLDSheridan42 min
Jun 19, 9:19 PM CDTSevere Thunderstorm WarningGLDNorton41 min
Jun 19, 9:25 PM CDTSevere Thunderstorm WarningGLDThomas35 min
Jun 19, 9:28 PM CDTSevere Thunderstorm WarningGLDDecatur62 min
Jun 19, 9:44 PM CDTTornado WarningGLDSheridan46 min
Jun 19, 10:16 PM CDTSevere Thunderstorm WarningGLDGraham59 min
Jun 19, 10:24 PM CDTSevere Thunderstorm WarningGLDGove36 min
Jun 19, 11:15 PM CDTSevere Thunderstorm WarningGLDGraham30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.